Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 23, 2017, 7:08 PM CDT for 4 counties in Texas; Texas County, Oklahoma. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2017, 7:08 PM CDT (00:08 UTC)
- Expired
- Mar 23, 2017, 8:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Texas County, OK, Moore County, TX, Oldham County, TX, Potter County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 94 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
471
WUUS54 KAMA 240008
SVRAMA
OKC139-TXC341-359-375-421-240115-
/O.NEW.KAMA.SV.W.0004.170324T0008Z-170324T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
708 PM CDT THU MAR 23 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Texas County in the Panhandle of Oklahoma...
Northeastern Oldham County in the Panhandle of Texas...
Northern Potter County in the Panhandle of Texas...
Sherman County in the Panhandle of Texas...
Moore County in the Panhandle of Texas...
* Until 815 PM CDT
* At 707 PM CDT, severe thunderstorms were located along a line
extending from 9 miles west of Texhoma to 3 miles southwest of
Valley De Oro, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles
is expected.
* Locations impacted include...
Dumas, Stratford, Cactus, Sunray, Four Way, Valley De Oro, Boys
Ranch, Masterson, Lake Meredith and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3656 10150 3650 10151 3650 10163 3540 10163
3537 10234 3563 10230 3563 10216 3650 10216
TIME...MOT...LOC 0007Z 225DEG 49KT 3647 10195 3542 10216
HAIL...1.00IN
WIND...70MPH
$$
JC3 follow-up statements
047
WWUS54 KAMA 240034
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
734 PM CDT THU MAR 23 2017
TXC359-375-240043-
/O.CAN.KAMA.SV.W.0004.000000T0000Z-170324T0115Z/
Oldham TX-Potter TX-
734 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OLDHAM AND
NORTHERN POTTER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3656 10150 3650 10151 3650 10163 3562 10163
3562 10216 3650 10216 3650 10203 3651 10203
TIME...MOT...LOC 0033Z 225DEG 40KT 3644 10174 3571 10190
$$
OKC139-TXC341-421-240115-
/O.CON.KAMA.SV.W.0004.000000T0000Z-170324T0115Z/
Texas OK-Sherman TX-Moore TX-
734 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN TEXAS...SHERMAN AND MOORE COUNTIES...
At 733 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Texhoma to 3 miles east of Four
Way, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Dumas, Stratford, Cactus, Sunray, Four Way, Masterson, Lake Meredith
and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3656 10150 3650 10151 3650 10163 3562 10163
3562 10216 3650 10216 3650 10203 3651 10203
TIME...MOT...LOC 0033Z 225DEG 40KT 3644 10174 3571 10190
HAIL...1.00IN
WIND...70MPH
$$
JC801
WWUS54 KAMA 240050
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
750 PM CDT THU MAR 23 2017
OKC139-TXC341-421-240115-
/O.CON.KAMA.SV.W.0004.000000T0000Z-170324T0115Z/
Texas OK-Sherman TX-Moore TX-
750 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL TEXAS...SHERMAN AND NORTHEASTERN MOORE COUNTIES...
At 749 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Texhoma to 8 miles east of
Sunray, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Cactus, Sunray and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3656 10150 3650 10151 3650 10163 3590 10163
3591 10201 3650 10195
TIME...MOT...LOC 0049Z 189DEG 60KT 3646 10165 3598 10167
HAIL...1.00IN
WIND...70MPH
$$
JC479
WWUS54 KAMA 240110
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
810 PM CDT THU MAR 23 2017
OKC139-TXC341-421-240118-
/O.EXP.KAMA.SV.W.0004.000000T0000Z-170324T0115Z/
Texas OK-Sherman TX-Moore TX-
810 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TEXAS... NORTH
CENTRA SHERMAN AND NORTHEASTERN
MOORE COUNTIES WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southeast Sherman County until 900 PM.
LAT...LON 3656 10150 3650 10151 3650 10163 3590 10163
3591 10201 3650 10195
TIME...MOT...LOC 0108Z 225DEG 49KT 3662 10145 3614 10147
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:20 PM CDT, 48 minutes earlier.
Area forecast discussion, Mar 23, 6:20 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Thu Mar 23 2017
.AVIATION...
00Z issuance...Mix of conditions possible during severe
thunderstorms tonight. Thunderstorms will have erratic winds and
will be pushing easterly across the area. Expect storms to be out
by 06Z. Southwesterly winds after 06Z will be around 20 gust 30
and increasing after 14Z as they turn northerly with gusts up to
60kts. Low clouds will push in with the northerly winds as well,
but right now are not expected to drop below 3000agl.
Beat
&&
.PREV DISCUSSION... /Issued 440 PM CDT Thu Mar 23 2017/
SHORT TERM...
See mesoscale discussion below.
Simpson
LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.
Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.
Beat
FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Friday morning through Friday evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...High Wind Watch from Friday morning through Friday evening for
the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Cimarron.
&&
16/16Hazardous weather outlook, Mar 23, 4:01 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 401 PM CDT Thu Mar 23 2017 OKZ001>003-TXZ001>020-241200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 401 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through the late evening hours. The potential for severe weather will exist across both Panhandles during this time with up to golf ball size hail and wind gusts between 60 and 70 mph as the primary threats. A Wind Advisory remains in effect for the Texas Panhandle through early evening where south to southwest winds of 30 to 40 mph with gusts over 50 mph will be possible. A Red Flag Warning remains in effect for the far western Texas and Oklahoma Panhandles where winds will be 30 to 40 mph and relative humidity values will be 12 to 20 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will be windy across western and central parts of the Texas and Oklahoma Panhandles on Friday when sustained wind speeds of 30 to 45 mph will be possible. Gusts will range from 45 to 60 mph. A High Wind Watch has been issued for the entire Texas and Oklahoma Panhandles. Thunderstorms are possible again on Sunday and Tuesday through Thursday. At this time, the threat for severe weather appears to be low on these days. Elevated fire weather conditions will be possible for portions of the Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening. Area fire managers and emergency management should be alert for elevated fire weather conditions on Sunday.
In the hours before
Special weather statement, Mar 23, 5:28 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Amarillo TX 528 PM CDT THU MAR 23 2017 OKZ001-002-TXZ001-002-006-232315- Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX- 528 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN CIMARRON...NORTHWESTERN SHERMAN...EASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles south of Griggs to 7 miles northwest of Hartley. Movement was northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dalhart, Stratford, Hartley, Keyes, Eva, Conlen, Griggs and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3582 10237 3594 10272 3699 10218 3699 10156 TIME...MOT...LOC 2227Z 210DEG 76KT 3649 10215 3594 10252 JC
Special weather statement, Mar 23, 5:50 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Amarillo TX 550 PM CDT THU MAR 23 2017 TXZ006-011-016-232330- Hartley TX-Deaf Smith TX-Oldham TX- 550 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...DEAF SMITH AND HARTLEY COUNTIES UNTIL 630 PM CDT... At 549 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles northeast of Romero to 5 miles southeast of Bootleg. Movement was northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Vega, Hartley, Channing, Adrian, Bootleg, Romero and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3475 10302 3600 10294 3596 10227 3475 10247 TIME...MOT...LOC 2249Z 203DEG 54KT 3581 10268 3476 10277 JC
Local storm report, Mar 23, 5:53 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST 7 N BOOTLEG 34.93N 102.81W
03/23/2017 M61 MPH DEAF SMITH TX BROADCAST MEDIA
61 MPH WIND GUST MEASURED AT SCHOOLNET SITE AT WALCOTT.
&&
EVENT NUMBER AMA1700252
TLHSpecial weather statement, Mar 23, 6:23 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Amarillo TX 623 PM CDT THU MAR 23 2017 OKZ001-002-240015- Cimarron OK-Texas OK- 623 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND SOUTHEASTERN CIMARRON COUNTIES UNTIL 715 PM CDT... At 623 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles southeast of Wilburton to 9 miles east of Griggs. Movement was northeast at 600 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Goodwell, Eva, Griggs, Hough and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3651 10166 3650 10226 3699 10201 3700 10127 TIME...MOT...LOC 2323Z 217DEG 43KT 3702 10172 3659 10195 JC
Local storm report, Mar 23, 6:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 3 N HEREFORD 34.87N 102.40W
03/23/2017 E0.88 INCH DEAF SMITH TX BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED A FEW MILES NORTH OF HEREFORD
ON 385
&&
EVENT NUMBER AMA1700253
TLHLocal storm report, Mar 23, 7:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 3 E VEGA 35.25N 102.37W
03/23/2017 E1.00 INCH OLDHAM TX BROADCAST MEDIA
REPORTING QUARTER HAIL 3 MILES EAST OF VEGA ON I-40...
HAIL NOW SHIFTING NORTH OF HWY
&&
EVENT NUMBER AMA1700254
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:44 PM CDT | Special Weather Statement | AMA | Hansford, Hutchinson | 46 min |
| Mar 23, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 52 min |
| Mar 23, 7:58 PM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 62 min |
| Mar 23, 8:27 PM CDT | Special Weather Statement | AMA | Potter, Randall | 63 min |
| Mar 23, 8:52 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 23 min |
| Mar 23, 8:53 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 52 min |
| Mar 23, 9:14 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 46 min |
| Mar 23, 9:31 PM CDT | Special Weather Statement | AMA | Armstrong, Carson, Potter | 59 min |
| Mar 23, 10:31 PM CDT | Special Weather Statement | AMA | Donley, Gray, Roberts | 59 min |
| Mar 24, 5:44 AM CDT | High Wind Warning | AMA | Armstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 10 more | 14 hr |
| Mar 24, 5:44 AM CDT | Wind Advisory | AMA | Collingsworth, Hemphill, Lipscomb, Wheeler | 14 hr |
| Mar 23, 7:18 PM CDT | Special Weather Statement | AMA | Texas | 42 min |
| Mar 23, 8:36 PM CDT | Special Weather Statement | AMA | Texas | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.